Alert archive / Iowa / Blizzard Warnings in 2013

Blizzard Warning 1, NWS Des Moines, IA

March 17, 20137 counties in Iowa

NWS Des Moines, IA issued this blizzard warning at Mar 17, 2013, 3:43 PM CDT for 7 counties in Iowa. It took effect at Mar 18, 2013, 1:00 AM CDT. It was in force for 10 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 17, 2013, 3:43 PM CDT (20:43 UTC)
In effect from
Mar 18, 2013, 1:00 AM CDT
Expired
Mar 18, 2013, 11:29 AM CDT
In force
10 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:54 AM CDTSNOW 15 S Estherville, IASNOW ENDED LIGHT RAIN NOW
Mar 18, 7:10 AM CDTSNOW 0.5Swea City, IA
Mar 18, 7:15 AM CDTSNOW 0.5Mason City, IA
Mar 18, 7:20 AM CDTSNOW 1Ringsted, IA
Mar 18, 7:25 AM CDTSNOW 1.2Lake Mills, IA
Mar 18, 8:15 AM CDTSNOW 14 E Estherville, IA
Mar 18, 8:55 AM CDTSNOW 1.8Clear Lake, IA
Mar 18, 9:45 AM CDTSNOW 23 W Algona, IA
Mar 18, 10:40 AM CDTSNOW 1.1Kanawha, IA
Mar 18, 10:40 AM CDTSNOW 2.2Northwood, IA
Mar 18, 10:45 AM CDTSNOW 1Emmetsburg, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WWUS43 KDMX 172043
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SUN MAR 17 2013

...BLIZZARD CONDITIONS EXPECTED OVER NORTHERN IOWA MONDAY...

.A POTENT CLIPPER SYSTEM WILL BRING LIGHT TO MODERATE SNOW ACROSS
NORTHERN IOWA OVERNIGHT TONIGHT INTO MONDAY MORNING. VERY STRONG
WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP LATE MONDAY
MORNING AND WILL CONTINUE THROUGH THE AFTERNOON. THE FRESH SNOW
FORECAST TONIGHT...COMBINED WITH THE CURRENT SNOW
PACK...ADDITIONAL FALLING SNOW MONDAY AFTERNOON AND VERY STRONG
WINDS...BLIZZARD CONDITIONS ARE LIKELY BY MONDAY AFTERNOON OVER
FAR NORTHERN IOWA.

IAZ004>007-015>017-180445-
/O.NEW.KDMX.BZ.W.0001.130318T0600Z-130319T0300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
343 PM CDT SUN MAR 17 2013

...BLIZZARD WARNING IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 PM CDT MONDAY. 

* TIMING...LIGHT TO MODERATE SNOW IS ANTICIPATED TO DEVELOP DURING
  THE OVERNIGHT HOURS TONIGHT AND CONTINUE THROUGH MONDAY MORNING.
  ANOTHER ROUND OF LIGHT SNOW SHOWERS ARE EXPECTED MONDAY
  AFTERNOON. IN ADDITION TO THE SNOW...VERY STRONG WEST TO NORTHWEST
  WINDS WILL DEVELOP LATE MONDAY MORNING AND PERSIST THROUGH THE
  EVENING HOURS WHEN BLIZZARD CONDITIONS ARE FORECAST.

* STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES BY MONDAY MORNING.

* WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT TONIGHT
  DURING MAY CAUSE VISIBILITY TO DROP TO LESS THAN A MILE AT TIMES.
  WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 25 TO 30 MPH
  BY MIDDAY MONDAY. GUST TO 45 MPH ARE ANTICIPATED AND WILL LEAD
  TO BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN ONE QUARTER
  OF A MILE FOR AN EXTENDED PERIOD MONDAY AFTERNOON.

* IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED
  DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND
  SNOW COVERED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ023>028-033>039-180445-
/O.NEW.KDMX.WW.Y.0008.130318T0600Z-130319T0300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO
343 PM CDT SUN MAR 17 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 PM CDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 1 AM TO 10 PM CDT MONDAY.

* TIMING...LIGHT TO MODERATE SNOW WILL DEVELOP OVERNIGHT TONIGHT
  AND CONTINUE INTO MONDAY MORNING.

* STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES.

* WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT TONIGHT
  DURING MAY CAUSE VISIBILITY DOWN TO LESS THAN A MILE AT TIMES.
  WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 20 TO 25 MPH
  BY MIDDAY MONDAY. GUSTS UP TO 40 MPH ARE POSSIBLE AND WILL CAUSE
  BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN A HALF MILE AT
  TIMES MONDAY AFTERNOON.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY
  DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW
  COVERED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

PODRAZIK
4 follow-up statements
632 
WWUS43 KDMX 180150
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT SUN MAR 17 2013

...BLIZZARD CONDITIONS EXPECTED OVER FAR NORTHERN IOWA MONDAY...

.A POTENT CLIPPER SYSTEM WILL BRING LIGHT TO MODERATE SNOW ACROSS
NORTHERN IOWA TONIGHT INTO MONDAY MORNING. VERY STRONG WEST TO
NORTHWEST WINDS WILL DEVELOP BY MID TO LATE MONDAY MORNING AND WILL
CONTINUE THROUGH THE AFTERNOON. THE NEW SNOW ON TOP OF THE CURRENT
SNOW PACK WILL BE HIGHLY CONDUCIVE TO BLOWING AND DRIFTING LEADING
TO THE HIGH POTENTIAL FOR BLIZZARD CONDITIONS BY MONDAY AFTERNOON
OVER FAR NORTHERN IOWA.

IAZ004>007-015>017-181000-
/O.CON.KDMX.BZ.W.0001.130318T0600Z-130319T0300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
850 PM CDT SUN MAR 17 2013

...BLIZZARD WARNING REMAINS IN EFFECT FROM 1 AM TO 10 PM CDT
MONDAY...

* TIMING...LIGHT TO MODERATE SNOW IS ANTICIPATED TO DEVELOP DURING
  THE OVERNIGHT HOURS TONIGHT AND CONTINUE THROUGH MONDAY MORNING.
  LIGHT SNOW SHOWERS ARE EXPECTED MONDAY AFTERNOON. IN ADDITION TO
  THE SNOW...VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP LATE
  MONDAY MORNING AND PERSIST THROUGH THE EVENING HOURS WITH
  BLIZZARD CONDITIONS FORECAST.

* STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES BY MONDAY 
  MORNING.

* WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT TONIGHT
  DURING MAY CAUSE VISIBILITY TO DROP TO LESS THAN A MILE AT
  TIMES. WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 25 TO
  30 MPH BY MIDDAY MONDAY WITH GUSTS TO 45 MPH. THIS WILL LEAD TO
  BLOWING SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES TO LESS THAN
  ONE QUARTER OF A MILE FOR AN EXTENDED PERIOD MONDAY AFTERNOON.

* IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED 
  DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND 
  SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ023>028-033>039-181000-
/O.CON.KDMX.WW.Y.0008.130318T0600Z-130319T0300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO
850 PM CDT SUN MAR 17 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM
CDT MONDAY...

* TIMING...LIGHT TO MODERATE SNOW WILL DEVELOP OVERNIGHT TONIGHT 
  AND CONTINUE INTO MONDAY MORNING. 

* STORM TOTAL SNOW ACCUMULATIONS...1 TO 3 INCHES.

* WINDS/VISIBILITY...SOUTH WINDS OF 15 TO 25 MPH OVERNIGHT 
  TONIGHT DURING MAY CAUSE VISIBILITY DOWN TO LESS THAN A MILE 
  AT TIMES. WINDS WILL SHIFT WEST TO NORTHWEST AND INCREASE TO 
  20 TO 25 MPH BY MIDDAY MONDAY. GUSTS UP TO 40 MPH ARE POSSIBLE 
  AND WILL CAUSE BLOWING SNOW AND REDUCE VISIBILITY TO LESS THAN 
  A HALF MILE AT TIMES MONDAY AFTERNOON. 

* IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY 
  DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW 
  COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
974 
WWUS43 KDMX 180841
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
341 AM CDT MON MAR 18 2013

...BLIZZARD CONDITIONS EXPECTED OVER FAR NORTHERN IOWA TODAY...

.A POTENT LOW PRESSURE SYSTEM OVER SOUTHEAST SOUTH DAKOTA WILL
MOVE TO WESTERN LAKE SUPERIOR BY LATE TODAY. HEAVY SNOWFALL IS NOT
EXPECTED...HOWEVER STRONG NORTHWEST WINDS BEHIND THE LOW WILL
OVERSPREAD THE STATE TODAY. THE NEW SNOW ON TOP OF THE CURRENT
SNOW PACK WILL BE CONDUCIVE TO BLOWING AND DRIFTING LEADING TO THE
POTENTIAL FOR BLIZZARD CONDITIONS AT TIMES BY THIS AFTERNOON OVER
FAR NORTHERN IOWA.

IAZ004>007-015>017-181645-
/O.CON.KDMX.BZ.W.0001.000000T0000Z-130319T0300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
341 AM CDT MON MAR 18 2013

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* TIMING...A BAND OF SNOW WILL MOVE INTO THE AREA DURING THE
  PREDAWN HOURS AND CONTINUE THROUGH THE MORNING. THE SNOW WILL
  TAPER OFF FOR THE AFTERNOON...BUT PERIODS OF SNOW SHOWERS WILL
  CONTINUE. IN ADDITION TO THE SNOW...VERY STRONG WEST TO
  NORTHWEST WINDS WILL DEVELOP LATE THIS MORNING AND PERSIST
  THROUGH THE EVENING HOURS WITH BLIZZARD CONDITIONS AT TIMES FORECAST.

* STORM TOTAL SNOW ACCUMULATIONS...2 TO 3 INCHES BY MID DAY TODAY.

* WINDS/VISIBILITY...WINDS WILL SHIFT WEST TO NORTHWEST AND
  INCREASE TO 25 TO 30 MPH BY MIDDAY MONDAY WITH GUSTS TO 45 MPH.
  THIS WILL LEAD TO BLOWING SNOW AND SIGNIFICANTLY REDUCED
  VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE FOR AN EXTENDED
  PERIOD THIS AFTERNOON.

* IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED 
  DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND 
  SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ023>028-033>039-181645-
/O.CON.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO
341 AM CDT MON MAR 18 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* TIMING...A BAND OF SNOW WILL MOVE INTO THE AREA DURING THE
  PREDAWN HOURS AND CONTINUE THROUGH THE MORNING. THE SNOW WILL
  TAPER OFF FOR THE AFTERNOON.

* STORM TOTAL SNOW ACCUMULATIONS...1 TO 2 INCHES.

* WINDS/VISIBILITY... WINDS WILL SHIFT WEST TO NORTHWEST AND
  INCREASE TO 20 TO 25 MPH BY MIDDAY. GUSTS UP TO 40 MPH ARE
  POSSIBLE AND WILL CAUSE BLOWING SNOW AND REDUCE VISIBILITY TO
  LESS THAN A HALF MILE AT TIMES THIS AFTERNOON.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY 
  DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW 
  COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
974 
WWUS43 KDMX 181230
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
730 AM CDT MON MAR 18 2013

...BLIZZARD CONDITIONS POSSIBLE OVER FAR NORTHERN IOWA TODAY...

.A POTENT LOW PRESSURE SYSTEM OVER NORTHWEST MINNESOTA WILL MOVE
TO NORTHERN LAKE SUPERIOR TONIGHT. HEAVY SNOWFALL IS NOT
EXPECTED...HOWEVER STRONG NORTHWEST WINDS BEHIND THE LOW WILL
OVERSPREAD THE STATE TODAY. THE NEW SNOW ON TOP OF THE CURRENT
SNOW PACK WILL BE CONDUCIVE TO BLOWING AND DRIFTING LEADING TO THE
POTENTIAL FOR BLIZZARD CONDITIONS AT TIMES BY THIS AFTERNOON OVER
FAR NORTHERN IOWA.

IAZ004>007-015>017-182030-
/O.CON.KDMX.BZ.W.0001.000000T0000Z-130319T0300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
730 AM CDT MON MAR 18 2013

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* TRENDS...A BAND OF SNOW ALONG AND EAST OF INTERSTATE 35 WILL
  MOVE TO THE EAST OF THE AREA BY MID MORNING. PERIODS OF SNOW
  SHOWERS ARE EXPECTED THIS AFTERNOON. IN ADDITION TO THE
  SNOW...VERY STRONG WEST TO NORTHWEST WINDS AND FALLING
  TEMPERATURES WILL DEVELOP LATE THIS MORNING AND PERSIST THROUGH
  THE EVENING HOURS AND MAY CAUSE BLIZZARD CONDITIONS AT TIMES.

* STORM TOTAL SNOW ACCUMULATIONS...1 TO 3 INCHES BY MID DAY
  TODAY.

* WINDS/VISIBILITY...WINDS WILL SHIFT WEST TO NORTHWEST AND
  INCREASE TO 25 TO 30 MPH BY LATE MORNING WITH GUSTS TO 45 MPH.
  THIS WILL LEAD TO BLOWING SNOW AND SIGNIFICANTLY REDUCED
  VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES THROUGH
  THE AFTERNOON. 

* IMPACTS...EXTREMELY HAZARDOUS DRIVING CONDITIONS ARE PROJECTED 
  DUE THE VERY STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND 
  SNOW COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ023>028-033>039-182030-
/O.CON.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO
730 AM CDT MON MAR 18 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* TRENDS...A BAND OF SNOW ALONG AND EAST OF INTERSTATE 35 WILL
  MOVE TO THE EAST OF THE AREA BY MID MORNING. PERIODS OF SNOW
  SHOWERS ARE EXPECTED THIS AFTERNOON.

* STORM TOTAL SNOW ACCUMULATIONS...1 TO 2 INCHES.

* WINDS/VISIBILITY... WINDS WILL SHIFT WEST TO NORTHWEST AND
  INCREASE TO 20 TO 25 MPH BY NOON. GUSTS UP TO 40 MPH ARE
  POSSIBLE AND WILL CAUSE BLOWING SNOW AND REDUCE VISIBILITY TO
  LESS THAN A HALF MILE AT TIMES THIS AFTERNOON.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY 
  DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW 
  COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
918 
WWUS43 KDMX 181629
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1129 AM CDT MON MAR 18 2013

.LOW PRESSURE WILL CONTINUE TO LIFT NORTHEAST THROUGH THE UPPER
MIDWEST THIS AFTERNOON WITH STRONG WINDS ON THE BACKSIDE OF THE
SYSTEM. THE COMBINATION OF SNOW SHOWERS...STRONG WINDS AND BLOWING
SNOW WILL PRODUCE HAZARDOUS CONDITIONS.  

IAZ004>007-015>017-190030-
/O.CAN.KDMX.BZ.W.0001.000000T0000Z-130319T0300Z/
/O.EXA.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
1129 AM CDT MON MAR 18 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM CDT THIS
EVENING...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR LIGHT SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 10 PM CDT THIS EVENING. THE BLIZZARD WARNING HAS BEEN
CANCELLED.

* TRENDS...SCATTERED SNOW SHOWERS ARE EXPECTED THIS AFTERNOON IN
  THE ADVISORY AREA. THESE WILL AT TIMES...REDUCE VISIBILITY TO
  UNDER ONE HALF MILE.

* ADDITIONAL SNOW ACCUMULATIONS...UNDER ONE INCH.

* WINDS/VISIBILITY...STRONG NORTHWEST WINDS ARE FORECAST TO
  INCREASE TO 20 TO 30 MPH DURING THE AFTERNOON WITH GUSTS OF UP
  TO 45 MPH. THIS WILL PRODUCE BLOWING SNOW HELPING TO REDUCE
  VISIBILITIES AND WHEN COMBINED WITH SNOW SHOWERS...MAY REDUCE
  VISIBILITIES BRIEFLY TO BELOW ONE QUARTER MILE

* IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED BY MONDAY 
  DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY AND SNOW 
  COVERED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITY
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

IAZ023>028-033>039-190030-
/O.CON.KDMX.WW.Y.0008.000000T0000Z-130319T0300Z/
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION...
HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO
1129 AM CDT MON MAR 18 2013

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* TRENDS...ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED DURING
  THE AFTERNOON. VISIBILITIES WILL DROP IN AND AROUND THESE SNOW
  SHOWERS.   

* ADDITIONAL SNOW ACCUMULATIONS...ONE HALF INCH OR LESS.

* WINDS/VISIBILITY...NORTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS TO
  40 MPH ARE EXPECTED THIS AFTERNOON. SOME BLOWING SNOW IS
  EXPECTED...ESPECIALLY NEAR THE SURFACE. VISIBILITIES WILL
  BRIEFLY DROP IN AND AROUND SNOW SHOWERS TO LESS THAN ONE HALF
  MILE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS ARE PROJECTED THIS
  AFTERNOON DUE THE STRONG WINDS...BLOWING SNOW...LOW VISIBILITY
  AND SNOW BEING BLOWN OVER THE ROAD SURFACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this blizzard warning went out at Mar 17, 12:45 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 17, 12:45 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT SUN MAR 17 2013

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
UPPER AIR FEATURE IS BRUSHING TO THE SOUTH OF THE CWA AND MAY BRING
A LITTLE LIGHT RASN TO THE FAR SOUTH THIS AFTERNOON...BUT IN EFFECT
IT WILL BE CUT OFF FROM THE STATE.  HIGH PRESSURE WILL DOMINATE WITH
THE COOL AIR REMAINING IN PLACE.  WINDS WILL GRADUALLY SWING AROUND
TO THE SOUTHEAST THIS AFTERNOON.  ATTENTION TURNS TO THE SYSTEM
MOVING THROUGH THE ROCKIES THIS MORNING.  CLOUDS WILL INCREASE AHEAD
OF THE SYSTEM...SO NOT MUCH CHANCE OF CLEARING IN THE CWA TODAY.
PRECIP SHOULD REMAIN TO THE WEST OF THE CWA UNTIL VERY LATE IN THE
FORECAST PERIOD.  WILL PUT IN SOME LOW POPS FOR THE FAR WEST IN THE
LAST HOUR OR TWO OF THE PERIOD FOR A MIXTURE OF RASN.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
FORECAST CONCERNS CENTER AROUND APPROACHING LOW PRESSURE SYSTEM
BRINGING PRECIPITATION CHANCES FOR THE END OF THE WEEKEND AND
MONDAY. QUICK MOVING LOW WILL PUSH EASTWARD ACROSS THE DAKOTAS AND
NORTHERN MINNESOTA FOR SUNDAY NIGHT INTO MONDAY. MODELS ARE IN
DECENT AGREEMENT WITH LOCATION OF LOW AND BETTER AGREEMENT WITH
TIMING. HAVE CUT BACK A BIT ON ONSET OF PRECIPITATION TONIGHT AS
MOISTURE INCREASES AHEAD OF ASSOCIATED FRONTAL BOUNDARY.
PRECIPITATION WILL QUICKLY OVERSPREAD THE CWA...WITH SOUNDING
INDICATING SATURATION SHORTLY AFTER 06Z AT MOST LOCATIONS. FORCING
IS GOOD WITH THE SYSTEM...WITH GOOD LIFT THROUGH THE DENDRITIC
LAYER AT LOCATIONS ACROSS THE NORTH AND COULD SEE BRIEF PERIODS OF
MODERATE TO HEAVY SNOWFALL. HOWEVER...SYSTEM QUICKLY PULLS EAST OF
THE AREA WITH PRECIPITATION QUICKLY ENDING AS SUBSIDENCE WORKS IN
BEHIND FRONT. HAVE KEPT SNOWFALL TOTALS NEAR GOING...WITH LOWER
QPF AMOUNTS DUE TO PROGRESSIVE NATURE OF SYSTEM. ACROSS THE SOUTH
WILL LIKELY SEE A MIX OF RAIN/SNOW BEFORE CHANGING OVER TO SNOW
EARLY IN THE MORNING. COLDER TEMPERATURES BEHIND FRONT WILL SWITCH
PRECIPITATION TO ALL SNOW ACROSS THE CWA BY EARLY MONDAY. THERE IS
A CHANCE FOR FREEZING RAIN ACROSS THE NORTH AS ICE INTRODUCTION IS
LOST MONDAY...BUT BELIEVE THE PRECIPITATION WILL END BEFORE THIS
DRY AIR WORKS IN AND HAVE NOT INCLUDED MENTION ATTM.

BIG CONCERN WILL BE THE INCREASE IN WINDS BEHIND THE LOW. LATEST
MODEL RUNS HAVE INCREASED WINDS AT THE TOP OF THE MIXED LAYER
SLIGHTLY...WITH MIXED LAYER WINDS NEAR 40KTS ACROSS THE NORTH.
HOWEVER...DO NOT BELIEVE THESE WILL BE FULLY REALIZED...AND HAVE
ONLY BUMPED WINDS AND GUSTS UP A BIT. WINDS WILL INCREASE BEHIND
SNOWFALL...BUT COULD STILL LEAD TO SIGNIFICANT IMPACTS WITH
BLOWING AND DRIFTING OF FRESH FALLEN SNOW. COULD ALSO SEE LIMITED
VISIBILITIES AT TIMES ACROSS THE NORTH AS FRESH SNOW MAY BE
LOFTED. STILL HAVE SOME UNCERTAINTIES IN SNOWFALL TOTALS AS GFS
INDICATED HIGHER QPF AMOUNTS...AND STRENGTH OF WINDS GIVING MODEL
UNCERTAINTIES IN PLACEMENT OF LOW. MAY NEED A WINTER WEATHER ADVISORY
ACROSS THE NORTH FOR SNOWFALL TOTALS...BUT IMPACTS FROM WINDS WILL
PERSISTING THROUGH MONDAY AFTER SNOWFALL HAS ENDED.

AS SYSTEM PULLS EAST COULD SEE LINGERING LIGHT SNOW OR FLURRIES
BEHIND DEPARTING LOW. IN ADDITION...A WEAK SHORTWAVE MAY PUSH SE
ACROSS IOWA FOR LATE TUESDAY. HOWEVER...DO NOT HAVE HIGH
CONFIDENCE IN TIMING OR LOCATION FOR PRECIPITATION ASSOCIATED WITH
THIS SYSTEM AND ANY SNOWFALL TOTALS WOULD BE LIGHT. TEMPERATURES
WILL FALL QUICKLY IN THE AFTERNOON MONDAY BEHIND FROPA AND
TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR THE EXTENDED AS
NORTHWESTERLY FLOW DOMINATES ALOFT.

FOCUS OF EXTENDED THEN TURNS TO ADDITIONAL LOW PRESSURE SYSTEM
EXPECTED TO DIG SE ACROSS THE PLAINS FOR LATE IN THE WEEK.
HOWEVER...MODELS HAVE COME INTO BETTER AGREEMENT WITH TRACK OF
THIS LOW...KEEPING IT WEST OF IOWA...ACROSS NE/KS. THEREFORE HAVE
CUT BACK ON POPS IN THE EXTENDED...WITH ONLY SLIGHT CHANCES GOING
ACROSS THE FAR WEST FOR FRIDAY. GFS STILL PUSHES SYSTEM INTO IOWA
FOR THE WEEKEND...BUT HAVE TRENDED DRY FOR NOW TOWARDS THE ECMWF.

&&

.AVIATION...17/18Z
RELATIVE CALM BEFORE THE STORM THIS AFTERNOON WITH GENERALLY VFR
CONDITIONS FOR MUCH OF CENTRAL IOWA.  EXCEPTION IS IN FAR SOUTHERN
IOWA WHERE MVFR CEILINGS HAVE OVERSPREAD THE AREA.  THESE CEILINGS
WILL EVENTUALLY BE PULLED NORTHWARD THIS EVENING INTO THE OVERNIGHT
AS LOW PRESSURE ARRIVES FROM THE WEST.  WIDESPREAD MVFR TO IFR
CONDITIONS ARE EXPECTED BY LATE EVENING INTO THE OVERNIGHT AS SNOW
SPREAD ACROSS MUCH OF CENTRAL IOWA.  THIS WILL LIMIT CEILINGS AND
VISIBILITIES THROUGH AROUND 12Z ON MONDAY WITH IMPROVING CONDITIONS
THEREAFTER.  WINDS WILL BE EAST TO SOUTHEAST THROUGH THIS EVENING
THEN BECOMING SOUTHERLY OVERNIGHT.  BY MONDAY...STRONG WEST TO
NORTHWEST WINDS WILL DEVELOP BY LATE MORNING WITH CONSIDERABLE
BLOWING SNOW IN NORTHERN IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAR 13
LONG TERM...AWB
AVIATION...COGIL
Hazardous weather outlook, Mar 17, 5:01 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT SUN MAR 17 2013

IAZ004>007-015>017-023>028-033>039-044>050-181115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
501 AM CDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL BEGIN TONIGHT. SNOWFALL RATES MAY BE
MODERATE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SNOWFALL IS POSSIBLE MONDAY. VERY STRONG NORTHWEST WINDS
ARE LIKELY TO DEVELOP LATE MONDAY MORNING AND INTO THE AFTERNOON
HOURS...WHICH WILL LEAD TO BLOWING AND DRIFTING OF SNOW. BLOWING
SNOW MAY REDUCE VISIBILITY THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ057>062-070>075-081>086-092>097-181115-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
501 AM CDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW WILL BEGIN TONIGHT. SNOWFALL RATES MAY BE
MODERATE AT TIMES...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY NORTHWEST WINDS ARE FORECAST FOR LATE MONDAY
MORNING INTO EARLY MONDAY EVENING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:43 PM CDTWinter Weather AdvisoryDMXBlack Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 14 more36 hr

Nearby

Blizzard Warnings in Iowa, 2013Every blizzard warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.